Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Rings of real-valued continuous functions. I


Author: Edwin Hewitt
Journal: Trans. Amer. Math. Soc. 64 (1948), 45-99
MSC: Primary 46.3X
DOI: https://doi.org/10.1090/S0002-9947-1948-0026239-9
Erratum: Trans. Amer. Math. Soc. 64 (1948), 596.
MathSciNet review: 0026239
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] P. S. Alexandroff, O bikompaktnykh rasshireniakh topologichikh prostranstv, Rec. Math. (Mat. Sbornik) N.S. vol. 5 (1939) pp. 403-423. MR 0001914 (1:318b)
  • [2] P. S. Alexandroff and H. Hopf, Topologie I, Berlin, Springer, 1935. (Reprinted by Edwards Bros., Ann Arbor, Mich.)
  • [3] P. S. Alexandroff and Paul Urysohn, Mémoire sur les espaces topologiques compacts, Verhandelingen der Koninklijke Akademie van Wetenschapen te Amsterdam, Afdeeling Natuurkunde, vol. 14, no. 1.
  • [4] Emil Artin and Otto Schreier, Algebraische Konstruktion reeler Körper, Abh. Math. Sem. Hansischen Univ. vol. 5 (1926) pp. 83-115.
  • [5] Reinhold Baer, Über nicht-Archimedisch geordnet Körper, Sitzungsberichte der Heidelberger Akademie der Wissenschaften, 8 Abh. (Mathematisch-Naturwissenschaftliche Klasse), 1927, pp. 3-13.
  • [6] N. Bourbaki, Éléments de mathématique, II, Livre III, Topologie générale, Paris, Hermann, 1940. MR 0004747 (3:55e)
  • [7] Eduard Čech, On bicompact spaces, Ann. of Math. vol. 38 (1937) pp. 823-844. MR 1503374
  • [8] -, Sur la dimension des espaces parfaitement normaux, Česká akademie véd a Umění v Praze, Bulletin International vol. 33 (1932) pp. 38-55.
  • [9] E. W. Chittenden, On general topology and the relation of the properties of the class of all continuous functions to the properties of space, Trans. Amer. Math. Soc. vol. 31 (1929) pp. 290-321. MR 1501484
  • [10] Samuel Eilenberg, Banach space methods in topology, Ann. of Math. vol. 43 (1942) pp. 568-579. MR 0007974 (4:223g)
  • [11] I. Gelfand Normierte Ringe, Rec. Math. (Mat. Sbornik) N.S. vol. 9 (1941) pp. 3-24. MR 0004726 (3:51f)
  • [12] I. Gelfand and A. N. Kolmogoroff, On rings of continuous functions on topological spaces, C. R. (Doklady) Acad. Sci. URSS. vol. 22 (1939) pp. 11-15.
  • [13] I. Gelfand and G. E. Shilov, Über verschiedene Methoden der Einführung der Topologie in die Menge der maximalen Idealen eines normierten Ringes, Rec. Mat. (Mat. Sbornik) N.S. vol. 9 (1941) pp. 25-38. MR 0004729 (3:52b)
  • [14] Edwin Hewitt, A problem of set-theoretic topology, Duke Math. J. vol. 10 (1943) pp. 309-333. MR 0008692 (5:46e)
  • [15] -, Generalizations of the Weierstrass approximation theorem, Duke Math. J. vol. 14 (1947) pp. 419-427. MR 0021662 (9:95e)
  • [16] -, On two problems of Urysohn, Ann. of Math. vol. 47 (1946) pp. 503-509. MR 0017527 (8:165g)
  • [17] Nathan Jacobson, A topology for the set of a primitive ideals in an arbitrary ring, Proc. Nat. Acad. Sci. U.S.A. vol. 31 (1945) pp. 332-338. MR 0013138 (7:110f)
  • [18] Shizuo Kakutani, Concrete representations of abstract $ (M)$-spaces, Ann. of Math. vol. 42 (1941) pp. 994-1024. MR 0005778 (3:205g)
  • [19] Mark Krein and Selim Krein, Sur l'espace des fonctions continues definies su run bicompact de Hausdorff et ses sousespaces semiordonnées, Rec. Math. (Mat. Sbornik) N. S. vol. 13 (1943) pp. 1-37. MR 0012209 (6:276a)
  • [20] S. Mazur, Sur les anneaux lineaires, C. R. Acad. Sci. Paris vol. 207 (1938) pp. 1025-1027.
  • [21] E. H. Moore, On the foundations of the theory of linear integral equations, Bull. Amer. Math. Soc. vol. 18 (1911-1912) pp. 334-362. MR 1559219
  • [22] Masahiro Nakamura and Shizuo Kakutani, Banach limits and the Čech compactification of a countable discrete set, Proc. Imp. Acad. Tokyo vol. 19 (1943) pp. 224-229. MR 0014587 (7:306g)
  • [23] Bedřich Pospíšil, Remark on bicompact spaces, Ann. of Math. vol. 38 (1937) pp. 845-846. MR 1503375
  • [24] G. E. Shilov, Ideals and subrings of the ring of continuous functions, C. R. (Doklady) Acad. Sci. URSS. vol. 22 (1939) pp. 7-10.
  • [25] Ernest Steinitz, Algebraische Theorie der Körper, J. Reine Angew, Math. vol. 137 (1910) pp. 167-309.
  • [26] M. H. Stone, Applications of the theory of Boolean rings to general topology, Trans. Amer. Math. Soc. vol. 41 (1937) pp. 375-481. MR 1501905
  • [27] John Wilder Tukey, Convergence and uniformity in topology, Princeton University Press, 1940. MR 0002515 (2:67a)
  • [28] A. Tychonoff, Über die topologische Erweiterung von Raümen, Math. Ann. vol. 102 (1930) pp. 544-561. MR 1512595
  • [29] Paul Urysohn, Über die Mächtigkeit der zusammenhängenden Mengen, Math. Ann. vol. 94 (1925) pp. 262-295. MR 1512258
  • [30] B. L. van der Waerden, Moderne Algebra, 2d. ed., Berlin, Springer, 1937. (Reprinted by Unger, New York, 1943.)
  • [31] Henry Wallman, Lattices and topological spaces, Ann. of Math. vol. 39 (1938) pp. 112-126. MR 1503392
  • [32] André Weil, Sur les espaces à structure uniforme et sur la topologie générale, Actualités Scientifiques et Industrielles, no. 551, Paris, Hermann, 1937.
  • [33] L. Pontrjagin, Topological groups, Princeton University Press, 1939.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46.3X

Retrieve articles in all journals with MSC: 46.3X


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1948-0026239-9
Article copyright: © Copyright 1948 American Mathematical Society

American Mathematical Society